Nursing Evaluation, Management of Nab-Paclitaxel-Associated Peripheral Neuropathy
Peripheral neuropathy associated with nab-paclitaxel among chemotherapy-naïve patients can be managed by dose interruptions and modifications.
ORLANDO, FL—Peripheral neuropathy associated with the use of nab-paclitaxel among chemotherapy-naïve patients with metastatic adenocarcinoma of the pancreas can be managed by dose interruptions and modifications, according to a study presented at the ONS 40th Annual Congress.
For this analysis, researchers sought to characterize peripheral neuropathy in the phase III MPACT trial of nab-paclitaxel in combination with gemcitabine in patients with metastatic pancreatic cancer and evaluate tools to assess and manage these patients.
“We also sought to review nursing management strategies for patients who develop peripheral neuropathy,” Maureen Lehner, ACNP, from Sarah Cannon Research Institute/Tennessee Oncology in Nashville, Tennessee.
In the MPACT trial, 861 patients were randomly assigned 1:1 to receive nab-paclitaxel 125 mg/m2 plus gemcitabine 1,000 mg/m2 weekly for the first 3 of 4 weeks or gemcitabine 1,000 mg/m2 every 7 of 8 weeks for cycle 1 followed by every 3 of 4 weeks for subsequent cycles.
Results showed that 54% of patients treated with nab-paclitaxel plus gemcitabine had any-grade peripheral neuropathy compared with 13% of those who received gemcitabine alone. Grade 3 peripheral neuropathy occurred in 17% and 1% of patients who received nab-paclitaxel/gemcitabine and gemcitabine only, respectively. No patients experienced grade 4 peripheral neuropathy.
Researchers found that among patients who developed grade 3 peripheral neuropathy, nab-paclitaxel was delayed in 80% of patients and reduced in 41%, but it improved by 1 grade or to grade 1 in median of 21 and 29 days, respectively.
“Although nab-paclitaxel can lead to peripheral neuropathy in patients with metastatic pancreatic cancer, this side effect can be managed with dose modifications, allowing patients to continue to benefit from treatment,” Lehner concluded.
The findings suggest that nurses can play an important role in monitoring patients with metastatic peripheral neuropathy who are at risk for developing chemotherapy-induced peripheral neuropathy.